Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
123 Doctors are Online

Lymphocytic colitis, low grade inflammation in mouth, gas. On PPI & melamezine. Had IBS. Treatment?

User rating for this question
Very Good
Answered by

Practicing since : 2000
Answered : 339 Questions
Doctor I am suffering from lymphocytic colitis (earlier detect as IBS by half a dozen gastroentrologist). I have only one stool daily. I have low grade inflamation in my mouth. I go on passing gass all the time. I am on PPI for last 3 years and now on melamezine, but without any improvment. What are my other treatment options
Posted Sun, 29 Apr 2012 in Digestion and Bowels
Answered by Dr. Poorna Chandra K.S 15 hours later

Lymphocytic colitis is a low grade inflammation of the colon and can be a primary disease or an after effect of a malabsorption syndrome.

As I believe that more information can help a physician come at a more accurate diagnosis, I would like to ask you about you mean when you say inflammation in the mouth?

By passing gas, I believe that you have flatulence. Flatulence can be because of malabsorption of sugars - usually milk sugar, lactose or because of dysmotility and associated bacterial overgrowth.

Dysmotility can be secondary to lymphocytic colitis and associated enteritis.

Treatment options vary with the identified cause, hence get yourself evaluated by your treating physician.

Above answer was peer-reviewed by
Follow-up: Lymphocytic colitis, low grade inflammation in mouth, gas. On PPI & melamezine. Had IBS. Treatment? 3 hours later
Respected Sir,

My D2 biopsy was normal and TTG also came negative.

I pass gas all day and burp the whole day.

The issue is once I takeantiboitic (oflaxin or rifaximin) I will have minimal flatuence and get hard stool for say 2 weeks. After that I again pass gas which has bad odur, loose stool. This continues for about 2 months and after that most of the time fI get fever with chill (indicating some type of infection). The stool analysis would show some pus cells. Last time it also showed RBC and on culture it showed E.Coli.

How do I figure out if its the Ecoli which is cause loose stool, colitis, or its the lymphocytic colitis which is causing Ecoli infeciton.

I am on PPI for last 3 years and can that cause lymphocytic colitis?

5 months back I started SSRI (nexito 20mg) can that cause lymphocytic colitis?

As far as the mouth inflamation is concerened, I has inflamation XXXXXXX inside the side lining of tounge. I hurts if I eat spicy food. For last 3 years I am having at least 2-3 nail tip sized ulcers on the tounge.

Please let me know the types of questions I need to ask my physiciain for a proper diagnosis?

Answered by Dr. Poorna Chandra K.S 7 hours later
Hi and thanks for the clarification
Lymphocytic colitis (LC) is a type of inflammatory disease and is thought to be a milder variant of inflammatory bowel disease(IBD). Sometimes the IBD in its earliest phase may be misdiagnosed as LC. Recurrent mouth ulcers can be a manifestation of IBD or Vit B12 malabsorption secondary to the involvement of Terminal ileum.
IBS is ruledout if ther is blood in stools.
Longterm PPI has sometimes been associated with microscopic colitis - one of which is LC.
Ecoli and LC have no relation and I think it is more of a chance finding.
The history of transient improvement with antibiotics suggest a bacterial overgrowth state in your intestines. However since the basic cause of bacterial overgrowth and the dysmotility is not addressed the symptoms come back.
Hence XXXXXXX your GI and get yourself re-evaluated to look for the cause.
Above answer was peer-reviewed by
Follow-up: Lymphocytic colitis, low grade inflammation in mouth, gas. On PPI & melamezine. Had IBS. Treatment? 22 days later
Respected Sir,

At time of writing to your on/around december 20th I had taken oflaxin for 5 days. Since then my GI doctor has also put me on Pentasa.

From yesterday I am again having lot of flautance. Today I again went to stool test and the test result shows RBC (4-5 per hpf) and Pus cells (5-6 per hpf).

I donot understand sir if

(1) Is this happening because of LC. Do patient get RBC in case of LC?
(2) Is is some becterial infection?
(3) As your suggested in earlier email is it patchy nature of IBD?
(4) Is it because of PPI?
(5) Is it because of celiac desease without celiac spure (since I have normal D2 and blood test)?

I think my line of treatment is just not doing any thing good for me.

About 2 years back I had done food intolerance test (IGG blood test for SRL) and I was found to be allergic to most of the foods that I was eating. I was intolerant to casein (the IGG value was 10 times than normal level). So I am wondering if I having food intolerances which is causing all this problem?

Answered by Dr. Poorna Chandra K.S 1 hour later
Hi and thanks for the follow up information.

RBC's in the stool represent a macroscopic breach in the lining epithelium.

This is usually not seen in LC, celiac disease or the adult variant of food allergy.

It can be seen in IBD as well as in infections. Infections are short lasting where as IBD is long drawn and keeps remitting and relapsing.

Get yourself a good physical examination as well as certain tests like CRP, stool culture and if needed a repeat colonoscopy and biopsy.

Hope I have answered your query. Please do write back to me if you have any additional concerns.

Wishing you good health.


Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor